Sept. 16 (HealthDay News) -- A powerful fertility drug may have another use for older women: stopping hot flashes.
In a letter to the editor in the Sept. 17 issue of the New England Journal of Medicine, researchers from the Netherlands report that in three cases, the injectable medication cetrorelix (Cetrotide) helped ease hot flash symptoms.
"It is a very exciting new approach for an extremely common problem with an enormous psychosocial impact that is often ignored or underestimated," said the lead author of the letter, Dr. Hans de Boer, an endocrinologist at Rijnstate Hospital in Arnhem, the Netherlands.
Not everyone is convinced that this drug is a viable option for treating menopausal symptoms, however.
"This letter describes three cases and has no controls. This drug works on receptors in the brain and no one knows what the long-term consequences might be," said Dr. Lila Nachtigall, director of the Women's Wellness Program at the NYU Langone Medical Center, and a professor at the New York University School of Medicine in New York City.
Nachtigall said she would never recommend such a drug to her patients when there are other, often more well-studied options available to treat hot flashes.
Cetrorelix blocks the brain receptors for luteinizing hormone-releasing hormone (LHRH), which the letter's authors suggest may be involved in the development of hot flashes. The medication is primarily used by doctors to stop premature ovulation in women taking fertility drugs but it is also being studied for use in women with hormone-sensitive cancers, such as breast, ovarian and endometrial cancer, as well as in endometriosis treatment.
Although they might not sound serious, hot flashes -- sometimes called hot flushes -- can greatly affect the quality of a woman's life. A sudden sensation of increased heat is often accompanied by perfuse perspiration. The sweating can be severe enough that women need to change their clothes. Besides causing discomfort, hot flashes can seriously disturb sleep quality.
The three women that de Boer and his colleagues reported on all entered menopause as the result of the removal of their ovaries, which had occurred several years earlier. One patient was 65 years old and began having severe hot flashes after estrogen-replacement therapy was discontinued. The second patient was 49 years old and had survived breast cancer, while the third patient -- 59 years old -- had survived endometrial cancer.
All underwent daily injections of cetrorelix for at least 20 weeks, according to the letter. And, hot flash symptoms were reduced between 60 percent and 80 percent, according to de Boer, who added that they saw no serious adverse events associated with the use of cetrorelix. He also said that he didn't expect any serious long-term side effects.
But, he cautioned that the "research in this area is very preliminary. It may take several years before everything is sorted out and therapy is available on a regular basis."
Nachtigall said that one of her biggest issues with this case report is that other researchers, including the top researcher in the field, have come to believe that LHRH is not behind hot flashes. "We just don't know the true cause," she said.
And, more importantly, "we do have other options for treating hot flushes," said Nachtigall.
She said that most women can safely take estrogen as they're entering menopause for as long as a few years. And, she said, some antidepressant medications in the SSRI class have also been shown to be helpful in reducing hot flashes. There are also some alternative therapies that women have found effective.
"The bottom line is we do have ways to fight it. You don't have to take a drug we know nothing about. For fertility, this is used for 10 days or so, maybe once or twice in a woman's life. This drug works on receptors in the brain, and no one knows what effects long-term use might have," she said.
SOURCES: Hans de Boer, M.D., Ph.D., endocrinologist, Rijnstate Hospital, Arnhem, the Netherlands; Lila Nachtigall, M.D., director, Women's Wellness Program, NYU Langone Medical Center, and professor, New York University School of Medicine, New York City; Sept. 17, 2009 New England Journal of Medicine